Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 17, 2024, 6:13 PM EDT for Armstrong County, Clarion County, Jefferson County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2024, 6:13 PM EDT (22:13 UTC)
- Expired
- Apr 17, 2024, 7:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Clarion County, PA, Jefferson County, PA
The radar
The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 3:46 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:23 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 17, 3:23 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 323 PM EDT Wed Apr 17 2024 .SYNOPSIS... Cold front will cross the area this evening bring thunderstorms. After a brief dry period Thursday, another cold front moving through very late Thursday night and Friday will bring another round of showers before a period of cool and dry weather moves in for Saturday through Monday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... KEY MESSAGES: - Severe thunderstorms with very large hail and damaging winds between 6 pm and 11 pm this evening. - Thunderstorms in Pittsburgh area 8 to 9 pm. ------------------------------------------------------------------ 500 mb trough with 50-60 meter height falls rolls through this evening with associated band of severe thunderstorms along cold front. Heating in the dry slot of the weakening low has been strong with temperatures climbing into the 70s and lower 80s with dew points of 55 to 60F. A band of supercells has formed ahead of the surface cold front and will move steadily across northern and central Ohio this afternoon and into western PA and northern WV early this evening. MLCAPE of 1,500 J/kg coupled with 7 to 7.5 C/km lapse rates and 0-6 km shear of 40-50 knots supports large to very large hail. The 17z KILN had several SARS analogs with 2"+ hail. LCL values are a bit high for strong tornadoes in the 1,300 m range. However with 20-30 knots of 0-1km shear tornadoes are possible especially in Ohio counties before upscale evolution to a solid squall line focuses threat on wind damage. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... KEY MESSAGES: - Above normal temperature and dry weather expected for transitory day Thursday. - Another round of showers and low probability thunderstorms expected Friday with cold front passage. ---------------------------------------------------------------- Height rises with 500mb ridge move across area Thursday bring brief period of dry weather with weak surface ridge at the surface. A deep upper low then moves across Ontario Thursday night and Friday with 200 meter height falls into Quebec. Although this is a glancing blow this far south, it does induce a wave of low pressure, pushing a cold front through the Upper Ohio River valley with showers expected starting very late Thursday night in Ohio and moving through rest of area Friday. Heights fall about 80 meters Friday night in wake of cold front and usher in colder air to set up the weekend as 850 mb temperatures fall to about 0C during the night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... KEY MESSAGES: - Dry but cooler conditions expected for the weekend. - Periodic shortwave passages may offer brief precipitation windows through the middle of next week. ------------------------------------------------------------------- Dry and cool westerly flow aloft expected Saturday through Monday. A large Canadian High settles into the central CONUS with persistent northwest surface flow and gradually cooling 850 mb temps. By Saturday evening they will drop to -2 to -4C, then -4 to -6C by early Sunday morning. While 30s are possible Saturday night, Sunday night appears to be the coldest with clear skies and light winds creating favorable conditions for radiational cooling. Even though boundary layer starts to warm with 850 mb temps warming close to zero, a sharp inversion is expected with light winds under the surface ridge. NBM 10th percentile Min Temps are in the upper 20s in the north and lower 30s over much of the central potion of forecast area. Given the recent warmth and early start to growing season, we ran the frost tools and widespread frost is expected Sunday night which may eventually require headlines. Trough coming out of Midwest Monday night moves into Great Lakes Tuesday and the northeast states on Wednesday. Showers are possible Tuesday and may linger on Wednesday as a result of strong cold advection and possible lake effect showers. 12z ECMWF even had -10C 850 mb temps reaching into northern PA on Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Scattered to broken clouds with mixed levels (predominantly 5-10kft) and a few scattered light showers are ongoing across the area to start the TAF period. Expect this to generally continue through the afternoon before thunderstorm activity ramps up and a line of thunderstorms - possibly severe and capable of producing damaging winds and large hail - moves through the area from west to east between roughly 22Z and 03Z. These storms may also bring brief reductions in ceilings and visibilities to area terminals as they push through. Hi-res ensemble guidance continues to indicate high probabilities (>60%) of MVFR or lower ceilings settling into much of the area overnight in the wake of these storms. If this occurs, conditions would improve during the late morning or early afternoon hours on Thursday, right at the tail end of the current TAF period. Winds are generally out of the south or southwest around 10 knots to start the TAF period. Expecting more frequent gusts to 20-25 knots to begin later this afternoon owing to deeper boundary layer mixing. Wind settle again overnight in the wake of the storms and veer to more westerly by the end of the period. .Outlook... Restrictions remain possible Thursday night into Friday under another passing upper trough and associated chances for rain. Prevailing VFR returns over the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Craven NEAR TERM...Craven SHORT TERM...Craven LONG TERM...Craven AVIATION...Cermak
Hazardous weather outlook, Apr 17, 2:20 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 220 PM EDT Wed Apr 17 2024 PAZ009-016-074-076>078-WVZ510>514-181830- Forest-Jefferson PA-Higher Elevations of Westmoreland- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 220 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms mainly between 8 and 10 pm this evening with potential for large hail and damaging winds. Heavy rain associated with thunderstorms could also pose a limited flash flood risk given saturated grounds across the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A frost or freeze is expected Saturday night and especially Sunday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029- 031-073-075-WVZ001>004-012-021-509-181830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 220 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms mainly between 5 and 8 pm this evening with potential for large hail up to golf ball sized and damaging winds. Isolated tornadoes are possible especially in the Ohio Counties. Heavy rain associated with thunderstorms could also pose a limited flash flood risk given saturated grounds across the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost and potentially a freeze is expected Saturday night and especially Sunday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 5:49 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 26 min |
| Apr 17, 6:00 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 60 min |
| Apr 17, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 12 min |
| Apr 17, 6:17 PM EDT | Special Weather Statement | PBZ | Clarion | 13 min |
| Apr 17, 6:25 PM EDT | Special Weather Statement | PBZ | Beaver | 20 min |
| Apr 17, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 31 min |
| Apr 17, 6:43 PM EDT | Special Weather Statement | PBZ | Forest | 32 min |
| Apr 17, 6:45 PM EDT | Special Weather Statement | PBZ | Westmoreland | 15 min |
| Apr 17, 6:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Lawrence and 2 more | 67 min |
| Apr 17, 6:55 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Apr 17, 7:00 PM EDT | Special Weather Statement | PBZ | Jefferson | 15 min |
| Apr 17, 7:07 PM EDT | Special Weather Statement | PBZ | Mercer | 23 min |
| Apr 17, 7:42 PM EDT | Special Weather Statement | PBZ | Clarion | 18 min |
| Apr 17, 7:45 PM EDT | Areal Flood Advisory | PBZ | Lawrence, Mercer | 75 min |
| Apr 17, 7:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Clarion, Forest, Indiana and 3 more | 38 min |
| Apr 17, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 63 min |
| Apr 17, 5:54 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Noble, Tuscarawas | 66 min |
| Apr 17, 6:06 PM EDT | Tornado Warning | PBZ | Carroll, Columbiana, Jefferson, Tuscarawas | 17 min |
| Apr 17, 7:50 PM EDT | Special Weather Statement | PBZ | Monroe, Noble | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.